Hepatitis C Community
hearing loss, HCV, interferon and ribavirin
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

hearing loss, HCV, interferon and ribavirin

Hi just a final update on my hearing loss, because I can't recall starting a thread on that.

I realize that some folks have hearing loss during treatment. Some docs write it off as, just your age kicking in.
I'm not sure if it's known for sure if this SOC causes hearing loss, but in my case we finally got to the cause and solved the matter.

During my tx I became very anemic, and it became exausting to even stand in the shower for 10 minutes, so I bought a shower chair so I could at least enjoy a shower and good steam.
What I didn't think of was that a lot more water and steam was getting into my ears as I luxuriated in the small pleasure of a shower.

my hearing took a sudden drop and a month or so later my ears and neck got pretty sore....testing followed, and antibiotics, and ear drops that didn't work....finally some purple sulfur painted in my ears took the swelling down and changed the whole landscape.  I statrted to get my hearing back....the soreness began to abait and then, Finally I said to the doctor "I just don't understand how my hearing could completely tank like that and now come back....what could have caused that?"
and he finally says...."well...I don't know, but your canals were almost swollen shut...can you think of anything you were doing different this year....anything at all? "
  And THEn and only then it dawned on me....the stupid shower chair!!
All that extra water rolling down my head the whole time had given me swimmers ear...and he never thought of it because I didn't swim...nor did I think of it...how could a non-swimmer have swimmers ear after all.

So my hearing and ears are a lot better now. The swelling in my lymph glands due to the chemo we think was also a contributor since at times they were grape sized...but as soon as I started avoiding letting the water pound or trickle even into my ears the whole situation turned around

So swollen glands from low WBC or too much soaking can both cause temporary hearing loss and or ear infections.
Ergo for anyone having hearing loss during tx, the good news is it may not be a permanent loss in all cases.

merrybe
Related Discussions
9 Comments Post a Comment
Blank
548668_tn?1394190822
I can't get my ears wet at all or I get ear infections from getting swimmer's ear way back in the '70's. (I have lost some hearing from them being syringed so often, so I just don't let them get wet at all).  

During tx I put cotton wall in my ears whenever I showered which saved the bulk of the water from going into the ear canal(my friend said to put vaseline over the cottonwool to get it properley waterproof).

Another txer I know had terrible dermititis in her ears during tx'g;  I never thought to ask her about the water.  

I'm glad you've got it sorted, it's not pleasant having ear problems.
Blank
545538_tn?1295995617
I've have/had ear problems too. Around 2 months ago my ears started being very sore (outer), itchy (inner) and swollen nodules inside. My GP put me on ear drops that didn't work then augmentin (sp?) that seemed to work ok. Now the outer part of my ears are scaly and sometimes weep. They aren't as painful anymore, but I don't seem to hear as well as I did before. I thought it might be a latex allergy from wearing ear plugs (my husband snores), but you're making me rethink it. I don't use a shower chair so I don't think that is the problem.
Blank
691935_tn?1282008141
I had the same thing, that seems to have subsided a lot.  So I looked it up.  One of the sx of interferon includes hearing loss and/or impairment, http://www.pegasys.com/hcp/understanding-hepc.aspx

Also at http://www.janis7hepc.com/ears_and_eyes.htm.  Symptoms regarding ears are listed as:
Itching
Drainage from the ear
Flaking on the outside of the ear
Pain
Inflammation of the out side of the ear
Loss of hearing
Low grade fever
A full feeling in your ear
Pain when pulling on your ear lobe or touching your ear

I have such brain fog, I can't remember where I saw it but I did read something about swelling of the ear canals also being a sx.
Blank
717272_tn?1277594380
I've read too many sources, also, but something about cochlear inflammation.  Indicates that the problem should go away once the meds are well out of the body.
Blank
751342_tn?1297434382
This is one of the symptoms I am having and is near the top of the list of those that bother me the most. I'm almost certain it is making the panic attacks and dizziness worse. After all, your equilibrium is based in you middle ear. I go to an ENT next week. It can't come soon enough. I had to wait nearly a month to get this appointment. Good to know that it is probably from the TX and that I am not alone.
Blank
233616_tn?1312790796
yes Yuk, I had almost every symptom on that list as well. My ears have NEVER been flaky or ithcy, or oozey before, so it was very new stuff to me.

My doctor thinks that it was a baterium that responded well to the purple sulfa solution but not to the standard (and more expensive antibiotics).
SULFA used to be the SOC for lots of infections but was phased out...too bad because he only tried it on me after 3 courses of pills and drops failed to help.

I'm thinking that the Riba, which dry's the heck out of all out tissue, is also altering the way we make ear wax. There are two kinds of ears, those that make wax, and those that make wex waxy gooey stuff, or dry sloughy stuff...there are names for the two types, commonly they are referred to as the wet type and the dry type..
Since the change in RNA brought on by the ribavirin is substantial (it can change drastically the way you produce lung mucus, the thickness of your adipose tissue, etc etc.) it makes sense that it could be altering you tissue secretions in the ear as well.
Changing your type temporarily as it alter RNA/DNA. After all, we are told not to get preganant due to malformations....these brought about by changes to genetic codes.
Tear ducts stop producing lubricants, lungs overproduce mucus, throats and eyeballs become bone dry....why would we think the ears as well would not suffer some insult to their levels of secretions?
Of course, the ration of midochodrial to regular DNA was altered by antiviral drugs.
the ratio is normally 1-200  during treatment that went to 1-30....that's a 6 fold change in a genetic ratio...and that cannot be a good thing!
To top it all off:
This is then compounded by a lower resistance to the normal bacterium always in the ear while on chemo.

Cindy,
I know with some of these drugs equilibrium can also be affected. Ambien and benzos can produce issues and a whole host of hallucinatory and other very weird symptoms. I never had any such isues like these, but I've read of some pretty wild stuff.

However, in my case, it wasn't disrupting my balance, it just felt like my whole head was under water. Like the way things sound when you are laying in a bathtub with your ears in the water...the way people sound then.
If there's too much fluid in the inner ear that will ruin the balance, and my ears are always fluid filled so I get vertigo after every plane flight if I don't take decongesstants.

Some folks also can have growths in their inner ears that get worse on tx.

The most common are called Cholesteatoma, these are like blobs of extra skin and hair growing behind the ear drum.
Other type vascular growths can also exist.
The only way to be sure if you have any growths or not is to have a cat scan done on the area.

mb
Blank
717272_tn?1277594380
I have some hearing loss in that I can no longer clearly make out dialog on TV or movies.  The nurse said she'd never heard of it except found six cases when she searched.  If you don't have tinnitus, they are clueless.  I'm counting on it clearing up and Merry's info gives me a little more confidence that it will.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
469720_tn?1388149949
Blank
Abdominal Aortic Aneurysm-treatable... Blank
Oct 04 by Lee Kirksey, MDBlank
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
Avatar_f_tn
Blank
Livelife777
Avatar_m_tn
Blank
can-do-man
IN
179856_tn?1333550962
Blank
nygirl7
Planet Earth, CT
476246_tn?1418874514
Blank
Marcia2202
Copenhagen, Denmark
Avatar_f_tn
Blank
patra_
DeLand, FL
1815939_tn?1377995399
Blank
pooh55811